(dailyRx News) Stimulants are a first line treatment for attention deficit hyperactivity disorder (ADHD). They can have side effects, and researchers are still exploring how stimulants might affect future medical treatments.
A small study looked at the safety and side effects for children taking Vyvanse.
The types of side effects were different for children who had never taken a stimulant before, and the side effects were more severe than in children who had taken a stimulant in the past.
This early research urges other scientists to explore the idea that the safety of ADHD medications may be, in part, a product of past medical history.
A small study, led by Sharon Wigal, PhD, of the University of California – Irvine, enrolled 27 children between the ages of six and 12 years old who had ADHD.
Thirteen of the children in the study had never had a stimulant medication to control their symptoms. Fourteen children had previously taken a stimulant.
The children were asked to take lisdexamfetamine dimesylate, a medication marketed as Vyvanse, over four to five weeks. During that time, unwanted side effects were measured.
Children who had taken stimulants in the past to control ADHD symptoms had less severe side effects than children who had never taken a stimulant. The children who had never taken a stimulant before were more likely to report having trouble sleeping, stomach pain and hyperfocus issues while taking Vyvanse. Children who had taken a stimulant before were more likely to report dizziness while on Vyvanse.
The authors concluded that this result seems to point to differences in the way children with ADHD respond to Vyvanse based on their prior medical history.
They concluded in their abstract, “Future controlled studies with larger samples should address the impact of previous stimulant exposure on other ADHD treatments.”
This study was supported by Shire US, Inc. The report was published in the April 2012 issue of the Journal of Child and Adolescent Psychopharmacology.